Over the past few months, several hypertension drugs in the United States have been recalled due to concerns over impurities. But the list has only continued to grow as the Food and Drug Administration recently shared another such update.

Teva Pharmaceuticals has recalled two non-expired combination tablets — Amlodipine/Valsartan as well as Amlodipine/Valsartan/Hydrochlorothiazide. These drugs were packed in bottles and are listed on the FDA website.

"When we identify lapses in the quality of drugs and problems with their manufacturing that have the potential to create risks to patients, we're committed to taking swift action to alert the public and help facilitate the removal of the products from the market," FDA commissioner Dr. Scott Gottlieb said in a statement back in July. 

Valsartan, as one may have noticed, is the common denominator in several recalled products. When examining products manufactured in India, the ingredient was found to contain a chemical known as N-nitroso-diethylamine or NDEA.

Said to be found in certain foods, drinking water, air pollution, and industrial processes, NDEA has also been classified as a probable human carcinogen, which means it might have to potential to cause cancer. 

Due to similar concerns, medications with components manufactured in China also faced a recall in July this year. Given the increasing frequency of recalls, it comes as no surprise that experts are concerned about poor quality control. 

"You really don’t have control over what’s going on, particularly when you go to low-cost countries like China and India," said Robert Handfield, director of the Supply Chain Resource Cooperative at North Carolina State University. "You get high turnover in some of these factories. You get people who aren’t trained in the procedures, or they take shortcuts, or they don’t follow all of the steps, and you get impurities introduced through chemical reactions and so forth."

Valsartan works by blocking a hormone which narrows the arteries, thus preventing high blood pressure. This also means that stopping the medication abruptly can trigger a dangerous spike in blood pressure.

If you happen to be taking the medication affected by the recall, continue taking it as you contact a health professional (your doctor or pharmacist) on how to safely take up an alternative treatment.

So, until you find a replacement, you should take the medication exactly as prescribed. Even decreasing the dosage can be potentially harmful according to the American Heart Association, raising the risk for heart attack, stroke, heart failure, and kidney failure.

"The risk of harm to a patient’s health may be higher if the treatment is stopped immediately without any comparable alternative treatment," Teva Pharmaceuticals cautioned. The company added that, so far, there have been no reports of adverse reactions associated with exposure to valsartan.